Browser does not support script.
Skip to main content
Find out how we produce our information|
Secondary cancer cells in the bone can cause calcium to be released from the bones into the blood.
High levels of calcium in the blood (hypercalcaemia) can make you feel sick (nausea|), thirsty, drowsy, confused and unwell. It can also cause constipation|. You may need to spend a few days in hospital having treatment to reduce the calcium levels.
Your doctor or nurse may ask you to drink lots of liquids. You’re also likely to have a drip (intravenous infusion) of fluids into a vein in your arm. This will increase the fluid/liquid content of your blood, and help your kidneys to get rid of the calcium from your body in your urine.
Your doctor will also give you bisphosphonates| through a drip to reduce the level of calcium in the bloodstream. This treatment can be repeated if the calcium levels rise again. You should feel much better within a couple of days.
Bisphosphonates can also be taken as tablets, which may be used to maintain normal levels of calcium in the blood.
Content last reviewed: 1 December 2012
Next planned review: 2014
For answers, support or just a chat, call the Macmillan Support Line free (Monday to Friday, 9am-8pm)
If you have any questions about cancer, need support or just want someone to talk to, ask Macmillan.
If you have any questions about Macmillan we would love to hear from you| .
You can also follow us| on Facebook, Twitter, Flickr or YouTube.
© Macmillan Cancer Support 2013
what are these?|